Thunderstorm Wind, Sherman
- When
- August 15, 5:30 PM MST
- Where
- Sherman County, 7.75 mi ENE of Kanorado Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.450, -101.890
Peak winds were estimated to be near 60 mph.
Scattered thunderstorms developed and intensified in Colorado and moved into northwest Kansas during the evening. Strong outflow from storms produced a few reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Scattered thunderstorms developed and intensified in Colorado and moved into northwest Kansas during the evening. Strong outflow from storms produced a few reports of wind damage. Marginally severe hail and flash flooding were also reported during the evening in Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 15, 1:00 PM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT AUG 15 2009 .SHORT TERM... (TONIGHT - TUESDAY) 200 PM MDT SAT AUG 15 2009 WATER VAPOR IMAGERY THIS AFTERNOON SHOWS A SHORTWAVE TROUGH OVER NORTHERN UTAH MOVING ENE. AS IT EJECTS ACROSS THE NORTHERN PLAINS TONIGHT IT WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA BETWEEN 00Z AND 06Z. THE NORTHERN/WESTERN ZONES WILL BE CLOSEST TO THE SYNOPTIC SCALE AND FRONTAL SCALE LIFT SO WILL HAVE SOLID POPS IN THOSE AREAS. ANOTHER FORCING MECHANISM WILL BE A LOW LEVEL JET AHEAD OF THE FRONT...WHICH DEVELOPS OVER THE EASTERN FORECAST AREA FROM GOVE TO RED WILLOW. A LITTLE LESS CONFIDENCE HERE BUT GIVEN STRENGTH OF THE LLJ AND APPROACHING BAROCLINIC ZONE THINK IT WARRANTS CHANCE POPS. ALL PRECIPITATION WILL BE OUT OF THE AREA BY 12Z SUNDAY. FRONT WILL BE WELL TO THE SOUTH ON SUNDAY WITH AN UPPER TROUGH CARVED ACROSS THE NORTHERN ROCKIES. NO FORCING TO SPEAK OF DURING THE DAY SO KEPT IT DRY AND RELATIVELY MILD WITH BREEZY NORTHWEST WINDS IN THE MORNING. SUNDAY NIGHT FORCING WILL AGAIN BE TIED TO THE LOW LEVEL JET. IT GETS GOING AFTER 06Z IN THE DDC FORECAST AREA...AND ELEVATED CONVECTION WILL LIFT NORTH LATE. MODELS ARE QUITE AGGRESSIVE WITH THE QPF ALL THE WAY TO THE NEBRASKA STATE LINE WITH ISENTROPIC LIFT OVER JUST ABOUT THE ENTIRE CWA BY 12Z. SCATTERED ACTIVITY COULD LINGER INTO MONDAY MORNING...WITH POSSIBLY A BREAK MONDAY AFTERNOON. HOWEVER...THE SCENARIO VIRTUALLY REPEATS ITSELF ON MONDAY NIGHT WITH LLJ INTENSIFYING AND ANOTHER ROUND OF CONVECTION WEIGHTED IN THE SOUTH. SHORTWAVE TROUGH EJECTING ACROSS THE ROCKIES ON TUESDAY WILL KEEP CHANCE POPS IN THE FORECAST. GIVEN ALL OF THE CLOUDS AND PRECIPITATION THROUGH THE SHORT TERM PERIOD...WILL KEEP TEMPERATURES BELOW NORMAL. .LONG TERM... (WEDNESDAY - SATURDAY) 200 PM MDT SAT AUG 15 2009 MAIN STORY THIS PERIOD WILL BE LARGE TROUGH MIGRATING INTO THE NORTHERN PLAINS ON WEDNESDAY. MODELS SOLUTIONS HAVE DIVERGED A BIT COMPARED TO YESTERDAY. ECMWF SHOWS THE SYSTEM CUTTING OFF AND LINGERING NEAR THE AREA THROUGH THE END OF THE WEEK. THE GFS IS NOW PROGRESSIVE...A BIG CHANGE FROM THE CUT OFF LOW IT WAS SHOWING PREVIOUSLY. SINCE BOTH MODELS SHOW VARYING DEGREES OF TROUGHINESS TO START THE PERIOD WILL CARRY HIGHEST POPS AT THAT TIME...GRADUALLY TAPERING TOWARDS THE END OF THE WEEK AS CONFIDENCE WANES. WHEN THE SYSTEM DOES FINALLY EXIT...EXPECT A RATHER STRONG RIDGE TO BUILD IN ITS WAKE AND TEMPERATURES TO HEAT UP WHILE PRECIPITATION CHANCES DWINDLE. 024 && .AVIATION... 1155 AM MDT SAT AUG 15 2009 LIGHT WINDS WITH VFR IS ANTICIPATED THROUGH 23Z BEFORE PROBABILITIES FOR THUNDERSTORMS BEGIN TO INCREASE FROM WEST TO EAST. THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST THROUGH AROUND 08Z OR UNTIL FROPA. WINDS WILL SHIFT TO THE NORTHWEST AROUND 15 TO 20 KNOTS WITH VFR RETURNING AFTER FROPA. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1053 AM MDT SAT AUG 15 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1053 AM MDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP OVER NORTHEAST COLORADO THIS AFTERNOON AND SPREAD EAST IMPACTING LOCATIONS NORTH OF INTERSTATE 70 THROUGH THE EVENING HOURS. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE MIDDLE OF THE WEEK. LOW PROBABILITIES FOR SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND NORTH OF HIGHWAY 36 THROUGH THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 14 N BURLINGTON 39.51N 102.27W
08/15/2009 E60 MPH KIT CARSON CO TRAINED SPOTTER
&&
BLMThe Goodland radar (KGLD), 19 km away, was scanning. The volume nearest the first event began at 00:27 UTC.
9 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.
Peak winds were estimated to be near 60 mph.
Peak thunderstorm winds were estimated to be near 65 mph.
Spotter reported branches 8-10 inches in diameter knocked down by thunderstorm winds. Time of report estimated from Doppler radar.
Spotter reported water 100 yards wide and half a foot deep running across county roads near Road 10 and Road 73 north of Ruleton.
Peak thunderstorm winds were estimated to be near 65 mph.
Heavy rain totaling 0.90 inches fell in about a 20 minute period.
Thunderstorm winds knocked down a 5-inch diameter tree limb.
Thunderstorm winds knocked down a 10-inch diameter by 30 foot long tree branch.
Thunderstorm winds blew down fences, uprooted trees and broke a storefront window in the town of Norton. Time of event estimated from other storm reports and Doppler radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185956, 186000, 186016, 186002, 185998, 186004, 186005, 186006, 186007, 186008, 186010, 191568.